Missouri, 2012

Winter Weather in Missouri, February 23 to 24, 2012

February 23 to 24, 2012 · NWS EAX · 10 events in 10 counties and zones

A cold front passed through the region, during the evening hours of February 23, 2012. An area of light rain developed and then changed over to some light snow in the late evening hours, before ending in the early morning hours of February 24, 2012.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front passed through the region, during the evening hours of February 23, 2012. An area of light rain developed and then changed over to some light snow in the late evening hours, before ending in the early morning hours of February 24, 2012. Snowfall amounts of one half to two inches, was located along and north of Highway 36.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 23, 5:29 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 5:29 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CST Thu Feb 23 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

As expected, temperatures soared well into the 60s within the warm
sector early this afternoon, even more so than anticipated with the
earlier update. 20Z surface analysis continued to show a complex
frontal structure with two surface lows extending from near Omaha to
near Moberly, with most of the CWA now located in the post-frontal
airmass. Gusty northwest winds will continue to surge east across
the remainder of the CWA through 00Z, accompanied by extensive
cloud cover and steadily falling temperatures.

Two primary concerns as we head into this evening.

1.) Wind. The RUC13 has done an outstanding job with the
placement/intensity of strong winds across Nebraska/Kansas today,
which justifies my earlier concern with respect to the ongoing wind
advisory. Increasing friction (terrain, trees, etc...) over the
eastern Plains coupled with the loss of daytime heating will both
act against a simple advection of upstream conditions into the
western CWA this evening. Already pushed back the start time of the
wind advisory until 6PM, which looks reasonable given the
juxtaposition of the strongest winds immediately south/southeast of
the digging mid-level trough axis. However, considering both minimal
impacts (after the evening commute) and the aforementioned
meteorology, am concerned that the advisory may no longer be
warranted. Still, we may see both sustained speeds and gusts locally
meet criteria (30/45), and will leave the headline active through
this evening. Still will be a windy/blustery evening regardless,
with 60s giving way to 30s by midnight.

2.) Precipitation. Satellite presentation with the mid level trough
over eastern Nebraska continues to improve this afternoon, and
additional deepening is expected as the wave digs southeast along
the Nebraska/Missouri border overnight. A compact area of vigorous
ascent and diabatic cooling immediately behind the trough, acting as
a small scale deformation band, may affect the far northern tier
counties between 9-10PM and shifting east through the overnight
hours. Given favorable dendritic snow growth profiles, it is
possible that a period of moderate to heavy snow could brush the
Iowa border counties, resulting in minor accumulations. Do expect
Iowa/Illinois to receive the brunt of this evening and for now have
painted an inch across the northern counties, but would not be
surprised if a short-fused advisory became necessary overnight.
Evening hazardous weather outlook will be amended as necessary to
reflect this impact. If concerns #1 and
#2 overlap at some point tonight, we could have an additional issue
with blowing snow/visibilities impacting travel north of highway 36.

Otherwise, gusty winds and strong cold advection will continue into
tomorrow. Previous forecast already reflected undercutting guidance
on temperatures and made no change there. Cyclonic flow will
maintain cloud cover, especially over the northeast half of the CWA
and would not be surprised to see a few sprinkles/flurries from time
to time either.

Return flow comes back in a hurry Saturday afternoon, with winds
increasing over the western CWA. Should see another 10-15 degree
gradient from northeast Missouri to eastern Kansas.

Bookbinder

Medium Range (Sunday through Thursday)...

The focus for the weather over the latter half of the forecast is on
two features; the first a shortwave due to zip east through the
Northern Plains into the Great Lakes Saturday into Sunday; the
second shortwave of note will then follow on quickly through the
Central Plains Monday night through Wednesday.

Leading shortwave, due to pass through the Plains Saturday/Sunday,
will be starved for moisture. A surface high slowly shifting east
along the Gulf Coast will effectively shut off any return moisture
from the Gulf over the weekend. Couple that observation with the
notable speed with which this shortwave jets east through the
Northern Plains, and precipitation of any form for the weekend looks
like a non-issue. Have kept the forecast dry, and boosted afternoon
highs on the expectation of breezy southwest winds. This should put
temperatures for the last day of the weekend into the 50s to low
60s.

After the passage of the weekend leading shortwave, a second wave is
due to pass through the Central Plains during the beginning of the
work week. Sunday's shortwave, while dry, will have the ultimate
effect of shoving the baroclinic zone a little father south as weak
high pressure oozes into the Northern Plains, pushing afternoon
highs back down towards normal. This results in the second wave
kicking out across the plains form the Four Corners region, zipping
through the Lower Missouri River Valley. At this point the surface
high along the Gulf Coast will have advected east under the
influence of the progressive flow across the nation, leaving the
Gulf open to allow moisture return which the second shortwave will
be able to tap.

This second system has the potential to be significant weather
maker. While models are in decent enough broad agreement on the
general trend of the shortwave to warrant including likely POPs for
part of Tuesday and Tuesday night, preference on the specifics of
shortwave timing are hedged towards the faster ECMWF and GEM
solutions. GFS is the slowest in ejecting the wave, which seems a
bit off given the progressive flow. Anyhow, have limited snow POPs
to the Iowa border region where the coolest air will be, but
otherwise have a mix of rain and rain/snow across the various
forecast periods from Monday night through Wednesday. Did add in
isolated thunder for areas along and south of I-70 owing to some
limited instability present during the afternoon Tuesday.

Cutter

&&

.AVIATION...

For the 00Z TAFS, low VFR cigs will continue to lower to MVFR in the
next few hours as lower clouds have moved into northwestern MO and
will continue to advect to the southeast. Lower MVFR cigs are
expected for relatively brief period of time this evening as the low
and surface inverted trough move north of the terminals through
northern MO. There may be some light wrap around snow to impact STJ
but have kept the Kansas City terminals dry for now as there appears
to be some dry air working in on the backside of the system across
eastern NE currently. Even if snow were to work towards MCI and MKC
the impacts would be negligible given how warm it is currently and
show brief it might actually snow there.

Beyond this evening and tonight, cigs should lift and scatter around
sunrise tomorrow and remain that way for several hours. But strong
cold advection aloft and cyclonic curvature should result in clouds
moving back into the terminals for much of the afternoon. Right now
it looks as though clouds may move east as the coldest temperatures
get shifted into the Great Lakes area.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY until Midnight CST tonight FOR MOZ001>004-011>013-
     020>022-028>030-037-038-043>045-053-054.

KS...WIND ADVISORY until Midnight CST tonight FOR KSZ025-057-060-
     102>105.

&&

WFO EAX
Hazardous weather outlook, Feb 23, 6:06 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CST THU FEB 23 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
606 PM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL BRING SNOW TO PRIMARILY IOWA THIS EVENING
AND TONIGHT. HOWEVER...AS THE SURFACE LOW TRACKS ACROSS NORTHERN
MISSOURI...SNOW WILL SPREAD ACROSS THE NORTHERN TIER OF THE OUTLOOK
AREA...GENERALLY ALONG AND NORTH OF HIGHWAY 136. SNOW MAY BE ABLE TO
ACCUMULATE TO AROUND AN INCH IN THIS AREA AND POSSIBLY AS MUCH AS TWO
INCHES ALONG THE MISSOURI AND IOWA STATE LINE...IN NORTH CENTRAL TO
NORTHEASTERN MISSOURI...LATE THIS EVENING AND TONIGHT.

NORTHWEST WINDS STRENGTHEN THIS EVENING BEHIND A SECOND COLD
FRONT...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS 40 TO 45 MPH
POSSIBLE. THE GREATEST THREAT AREA IS ACROSS FAR NORTHEASTERN KANSAS
AND NORTHWESTERN MISSOURI BUT STRONG WINDS WILL ALSO BE POSSIBLE
THROUGH EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A WIND
ADVISORY REMAINS IN EFFECT FOR ALL OF EASTERN KANSAS AND WESTERN
MISSOURI UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Andrew

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Andrew forecast zone
Reported by
COOP Observer
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

One half inch of snow was measured in Albany.

Winter Weather, Daviess

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Daviess forecast zone
Reported by
COOP Observer
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

One and a half inches of snow was measured in Gallatin.

Winter Weather, Gentry

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Gentry forecast zone
Reported by
COOP Observer
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

One half inches of snow was measured in Albany.

Winter Weather, Harrison

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

The observer in Bethany measured 1.2 inches of snow.

Winter Weather, Nodaway

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Nodaway forecast zone
Reported by
COOP Observer
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

The observer in Conception Abbey measured one half inches of snow.

Winter Weather, Worth

When
February 23, 10:00 PM CST to February 24, 4:00 AM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

The observer near Grant City measured one inch of snow.

Winter Weather, Mercer

When
February 23, 11:00 PM CST to February 24, 5:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

The observer in Princeton measured two inches of snow.

Winter Weather, Putnam

When
February 24, 12:00 AM CST to 6:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

The observer in Unionville measured 1.3 inches of snow.

Winter Weather, Schuyler

When
February 24, 12:00 AM CST to 6:00 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

The observer near Lancaster measured 1.5 inches of snow.

Winter Weather, Sullivan

When
February 24, 12:00 AM CST to 6:00 AM CST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

The observer in Green City measured one inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358184, 358186, 358187, 358188, 358191, 358195, 358190, 358192, 358193, 358194.